Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Going off of Arimidex due to side effects

So about my appt…Basically dr. doesn't want me to go off medication and wants me to try another drug. I told her I won't take the ones that have the same side effects as the one I'm on. Have reduced bone density, joint pain, don’t sleep well, hair is thinning, etc. The only other one is tamoxifen which can cause blood clots so I have to speak to the neurologist to see if he recommends me taking that one because I might if had a mini stroke last year, which I'm pretty sure I did not !!( that’s a story for another day) She said to take a two week vacation from the pill and we're going to have a phone conference in two weeks to see where to go from here. We talked about recurrence and she said if I have a recurrence it's stage 4 and is incurable! I said-Whaaattt!!! Not sure how you can make a blanket statement like that!!! So I'll think about taking tamoxifen but unlikely that I will. Going to see what other options I have.

Comments

  • moderators
    moderators Posts: 7,894

    Hi msspiro601,

    It sounds like you are on a hormonal treatment call an Aromatase inhibitor, which stops the production of estrogen in postmenopausal women to reduce the chance of breast cancer from coming back.

    You can read about them HERE.

    There is also a podcast on that page that has suggestions on how to reduce joint pain.

    There are three aromatase inhibitors, and many people end up trying different ones, looking to reduce side effects.

    Depending on which you are on a switch may be worth considering, with the guidance of your oncologist.

    Arimidex and Femara have similar chemical structures, while Aromasin has a different structure.

    Do you know what stage your cancer was?

  • Msguera5
    Msguera5 Member Posts: 5

    Hello there I have had the reoccurrence but again was in my lymph nodes. Cat scan and MRI did not show any where else. But I have completed my chemo, and surgery. However like you I did not want to be on any medication with side effects. Funny but my oncologist scared me the same way. He said, you have a 50/50 chance. Well, don’t we all? I am on my second week of tamoxifen. Good blessings to you

  • msspiro601
    msspiro601 Member Posts: 4

    Thank you for replying. I was in stage 1b, it was in my lymph nodes, but only one. I had HER2positive. Ihave looked in to the other aromatase inhibitors, but each basically have the same side effects. I’m thinking about tamoxifen, but might try naturally to lower my estrogen.

    Be well, Mindy Spiridigliozzi

  • msspiro601
    msspiro601 Member Posts: 4

    thank you for your reply. I hope and pray you are doing well. Can I ask how long after your first diagnosis did you have the recurrence?

    Be well,


    msspiro

  • msspiro,

    Since you are HER2+, did you have chemo and Herceptin?

    And what type of surgery did you have, a lumpectomy or mastectomy?

    Arimidex, the other AIs and Tamoxifen all reduce the risk of both a localized recurrence (in the breast area) and a distant/metastatic recurrence (when the breast cancer cells move to and develop into a tumor in another part of the body). The biggest concern for an Oncologist and for patients is always a distant recurrence, because while that can be treated, it is incurable. So I'm thinking that is what your doctor was referring to.


  • msspiro601
    msspiro601 Member Posts: 4

    hi Beesie,


    thank you for responding. I had chemo every three weeks for 18 weeks, then lumpectomy with one mode, then 20 rounds of radiation, and continued targeted therapy once a week until it was a full year Very scary if it comes back somewhere else it is incurable.

    Thank you again,

    Be well,


    msspiro



  • qkalake
    qkalake Member Posts: 10

    The side effects of Arimedex are awful. I exercise daily and work to stay very healthy. Has anyone gone off the meds for a while to get some relief? Is it possible to not use any hormonal therapy? Not sure it is worth the side effects. Please advise

  • oldladyblue
    oldladyblue Member Posts: 302

    Hi qkalake and all on this thread, I am having terrible bone/joint pain from Anastrazole (a form of Arimedex). Awful to me: I feel creaky and old suddenly where before I had none of this type of pain in my life at all. I am also not sleeping well and am way too moody. I am thinking of going off totally. This med is supposed to reduce chance of future BC from 11% to 7% or so. Not sure if it's worth all this pain and upset. So I totally understand your feeling of wanting to go off of it.

  • qkalake
    qkalake Member Posts: 10

    Hi Old lady Blue and others- I took a break from the Anastrazole for 2 weeks but did return to the daily regime once I got better clarification of the risks. According to my doctor, the risk is not the return of BC but rather the risk of metastic cancer to other parts of the body... most often showing up as bone cancer. So Old Lady Blue, I get your concern with the side effects vs the risk because if it was a return of BC, I would then get a mastectomy ( I have had 2 lumpectomies in same breast plus targeted radiation... a procedure not often offered but highly successful especially in the Northeast). So that is what changed by mind - the thought of metastic cancer vs the joint pain for 5 years. If it is any help, you might want to request a bone density test if they did not require one already as I have found out I have osteporosis and that excerbated by the Anastrazole. The osteporosis treatment was Fosomax but I was seriously unable to tolerate so changed to a yearly infusion which only had 3 days of side effects. Hope this helps.

  • kimmh012
    kimmh012 Member Posts: 83

    glad I found this thread.. I am think about going off anastrozole, my bone density and teeth are in jepardy, -21% even after being on high vit D&mk7, good health, etc etc.

    just found Bonnie Annis blogs too, she is 9years out and doing well.

    Still learning.

  • muska
    muska Member Posts: 224

    @kimmh012 - your oncologist has options to help stopping and even restoring your bone density. Prolia is one of such options. I stayed on Prolia for four years and my bone density got better than when I was first diagnosed and started treatment.

    You don’t mention your cancer stage or recurrence risk. Whether you need to stay on AI or not depends on the stage of your disease and your risk of recurrence. There is no one size fits all advice when it comes to BC treatment.